Michigan, 2016

Winter Storm in Michigan, March 23 to 24, 2016

March 23 to 24, 2016 · NWS DTX · 2 events in 2 counties and zones

A narrow band of precipitation broke out along an elevated frontal boundary during the afternoon of March 23rd in the Saginaw Valley and Thumb regions. Initially, the precip fell as rain, but changed to snow as precipitation rates increased and the front contracted.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A narrow band of precipitation broke out along an elevated frontal boundary during the afternoon of March 23rd in the Saginaw Valley and Thumb regions. Initially, the precip fell as rain, but changed to snow as precipitation rates increased and the front contracted. Snow continued, heavily at times, in that narrow band. By 8 pm, a narrow band of 5 to 8 inches of snow had fallen across portions of Midland and Bay counties. At this point, the elevated front pushed northward, allowing warmer air to turn the precip to liquid. Temperatures overnight hovering at or just below the freezing mark caused some ice to accrete mainly on elevated surfaces. By the morning of the 24th, a tenth to a quarter of an inch of ice accumulation had occurred over parts of the Saginaw Valley and Thumb. Marginal temperatures mitigated surface transportation impacts from the freezing rain. Areas along and south of I-69 saw mainly rain with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 23, 11:49 AM EST, 11 minutes earlier.

Area forecast discussion, Mar 23, 11:49 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1249 PM EDT WED MAR 23 2016

.AVIATION...

LOW CLOUDS (AROUND 1000 FEET) HAVE STRUGGLED TO REACH THE SOUTHERN
TAF SITES (DTW/YIP/DET) THIS MORNING/EARLY THIS AFTERNOON...AS RAIN
HAS ALSO BEEN SLOW TO DEVELOP SOUTH OF I-69 CORRIDOR. GRADUALLY
EXPANDING RAINFALL AND LOW CEILINGS LATE THIS AFTERNOON INTO THE
EVENING HOURS...LOCKING ALL SITES INTO IFR/LIFR CONDITIONS TONIGHT
INTO TOMORROW. MBS WILL BE AN EXCEPTION IN TERMS OF PRECIPITATION
TYPE...AS SNOW AND RAIN MIX THIS AFTERNOON BECOME MORE SNOW AND
SLEET AS HEAVIER ACTIVITY SPREADS IN EARLY THIS EVENING...WITH
TRANSITION THEN TO FREEZING RAIN TONIGHT...CONTINUING INTO TOMORROW.
ALTHOUGH...IT LOOKS BORDERLINE FZRA VS JUST COLD RAIN BY
TOMORROW...AS TEMPERATURES WILL BE VERY CLOSE TO FREEZING MARK.

FOR DTW...IT REMAINS A TOUGH CALL WHEN THE LOW MVFR CEILINGS WILL
SPREAD INTO THE TERMINAL...BUT THE EXPECTED WINDOW IS NARROWING IN
THE 20-00Z RANGE...AS LIGHT RAIN SHOULD SPREAD IN THIS EVENING
ASSURING THE LOWER CEILINGS...DROPPING INTO IFR..AND EVEN PROBABLE
LIFR TOWARD 12Z THURSDAY...AS WARM FRONT LIFTS NORTH TOMORROW
MORNING...ALLOWING FOR WIND SHIFT TO THE SOUTH THURSDAY AFTERNOON.
OTHERWISE BRISK NORTHEAST WINDS HOLDING AROUND 10 KNOTS THROUGH
TONIGHT.

//DTW THRESHOLD PROBABILITIES...

* MEDIUM FOR CEILINGS AT OR BELOW 5000 FT THIS AFTERNOON...HIGH THIS
  EVENING AND BEYOND.

* HIGH FOR PRECIPITATION TYPE ALL RAIN TONIGHT/THURSDAY.

&&

.PREV DISCUSSION...ISSUED 1155 AM EDT WED MAR 23 2016

UPDATE...
FORECAST STILL LOOKS ON TRACK AS MOISTURE AND FORCING START TO
INCREASE ALONG THE 925-850MB FRONTAL BOUNDARY DRAPED OVER SOUTHERN
AND CENTRAL LOWER MICHIGAN. WE SHOULD START TO SEE PRECIPITATION
INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AND ESPECIALLY
BY EVENING AS RIGHT ENTRANCE REGION FORCING FROM A JET STREAK AND
FGEN FORCING INTENSIFY. LOW-LEVEL TEMPERATURES AND RESULTING
PRECIP TYPE WILL REMAIN THE TRICKY PART. TEMPERATURES HAVE BEEN
FALLING SLIGHTLY OVER THE SAGINAW VALLEY AND THUMB...PROMOTING
MORE SNOW THAN RAIN. THINK THIS AREA SHOULD BECOME MORE SOLIDLY
SNOW AS PRECIP RATES INCREASE THIS AFTERNOON. UPDATE THIS MORNING
WAS JUST TO EXPAND RAIN CHANCES FURTHER NORTH THROUGH CENTRAL
MICHIGAN. 12Z NAM AND 6Z GFS FORECAST SOUNDINGS CONTINUE TO KEEP
PRECIP IN THE WARNING AREA SNOW UNTIL LATE THIS EVENING AND
OVERNIGHT.

PREV DISCUSSION...ISSUED 335 AM EDT WED MAR 23 2016

DISCUSSION...

A BAND OF LIGHT RADAR REFLECTIVITY ACROSS THE NORTHERN TIER OF THE
UNITED STATES IS SYMPTOMATIC OF BROAD MID-LEVEL THETA-E ADVECTION
OCCURRING WELL ABOVE THE SURFACE. RADAR COMPOSITE REVEALS A GRADUAL
STRENGTHENING OF RETURNS OVER THE LAST HOUR OR SO OVER THE MN/IA
STATE LINE EXTENDING EAST INTO WISCONSIN REFLECTS THE BEGINNINGS OF
A PERIOD OF INTENSIFICATION AND EXPANSION OCCURRING AS THE DEEP LOW
OVER THE CONTINENTAL DIVIDE EMERGES INTO THE FRONT RANGE THIS
MORNING.

GRADUAL INTENSIFICATION OF THE JET OVER ONTARIO AND QUEBEC WILL
PROVIDE STRONG RIGHT ENTRANCE SUPPORT CAPABLE OF PRODUCING JUST A
FEW LIGHT SHOWERS THROUGH EARLY THIS MORNING - NOTHING OF
CONSEQUENCE. EASTWARD EXPANSION OF PRECIPITATION INTO SOUTHEAST
MICHIGAN IS UNLIKELY TO OCCUR IN ANY RESPECTABLE FASHION UNTIL THE
CORE OF MID-LEVEL THETA-E ADVECTION SURGES INTO THE AREA BETWEEN 16-
19Z. AS THIS PLUME, WHICH WILL FEATURE VERY LOW STATIC STABILITY AND
POCKETS OF CONDITIONAL INSTABILITY IN THE H7-H3 LAYER, ENCOUNTERS
THE EVER-STRENGTHENING FRONTAL CIRCULATION, PRECIP SHOULD BLOSSOM
DIRECTLY OVERHEAD IN THE THUMB AND SAGINAW VALLEY. CONTRACTION OF
THE FRONTAL ZONE WILL ENSURE THAT ANY INITIAL PRECIP THAT BEGINS OF
RAIN ALONG/NORTH OF M46 WILL CHANGE TO SNOW IN DUE TIME AS DYNAMICS
IMPROVE. APPROX 19-22Z IS THE FORECAST PRIME TIME FOR HEAVY SNOWFALL
RATES. DTHETA/DZ THROUGH THE DEPTH OF THE H7-H3 LAYER IS QUITE LOW
AND EVEN NEGATIVE AT TIMES PER NAM12 PROGS, INDICATING AN
ENVIRONMENT RIPE FOR A DEEP AND STRONG FRONTAL CIRCULATION WITH
EMBEDDED CONVECTION. IT IS DURING THIS TIME THAT SNOWFALL RATES ARE
MOST LIKELY TO EXCEED 1 INCH PER HOUR. BRIEF DURATION WILL LIMIT
ACCUMULATION POTENTIAL, BUT CERTAINLY 3-6 INCHES IN JUST A FEW HOURS
IS WELL WITHIN THE REALM OF POSSIBILITY.

THE SURFACE LOW IS MODELED TO BE CROSSING THE KANSAS CITY AREA AS
THE ATTENDANT LOW-LEVEL JET RESPONSE ENCROACHES ON SOUTHERN LOWER
MICHIGAN BY 00Z. AT LEAST THE SOUTHERN THIRD, IF NOT HALF, OF THE
CWA WILL BE DRY WELL INTO THE AFTERNOON. THAT WILL CHANGE AS THE
WARM CONVEYOR ARRIVES AND RAMS CONSIDERABLY GREATER THETA-E CONTENT
INTO THE CWA. RAIN SHOWERS WILL SPREAD INTO SOUTHEAST MICHIGAN FROM
THE SOUTH AND SOUTHWEST 21-03Z. THIS WILL ALSO REPRESENT THE PERIOD
OF PTYPE CHANGE ACROSS THE NORTH AS THE WARM AIR BECOMES ELEVATED
LEADING TO A CHANGEOVER TO FREEZING RAIN AND POSSIBLY SLEET IN THE
WARNING AREA. ONE ITEM TO WATCH WILL BE THE POTENTIAL FOR CONVECTION
WITHIN THE WARM CONVEYOR TO INITIALLY OFFSET WARM ADVECTION AND
POTENTIALLY PROLONG SNOWFALL IN SOME AREAS ACROSS THE NORTH.

THE WARM CONVEYOR WILL CONTINUE TO FUEL WIDESPREAD PRECIPITATION FOR
THE BALANCE OF TONIGHT. CRITICALLY, LOW TEMPERATURES IN THE WARNING
AREA ARE FORECAST TO RANGE FROM 27 TO 32 DEGREES. THIS PRIME SETUP
FOR FREEZING RAIN WILL BE AIDED BY DRY NORTHEAST WIND THAT WILL HELP
TO OFFSET THE LATENT HEAT OF FUSION. CONVERSELY, MARINE MODIFIED AIR
WILL LIKELY LIMIT FREEZING RAIN ACCRETION NEAR THE IMMEDIATE
SHORELINE OF LAKE HURON. AS A RESULT, FZRA ACCUMULATION OF UP TO A
QUARTER INCH STILL APPEARS TO BE A REASONABLE EXPECTATION FOR
INTERIOR PORTIONS OF THE WARNED AREA...ESPECIALLY MIDLAND COUNTY.
SURFACE TEMPERATURES WILL NEED TO BE MONITORED CLOSELY THIS EVENING
TO MORE ACCURATELY ASSESS FZRA POTENTIAL.

THE WARNING THEN EXPIRES AT 15Z THURSDAY MORNING FOR TWO REASONS.
THE FIRST IS THE DEPARTURE OF THE WARM CONVEYOR AND THUS AN END TO
THE MORE ORGANIZED PRECIPITATION FOR SEVERAL HOURS. THE SECOND IS
THAT ANY LINGERING FZRA, DESPITE A FAVORABLE THERMAL PROFILE, IS
EXPECTED TO STRUGGLE TO FURTHER ACCRETE DURING PEAK INSOLATION AT
THIS TIME OF YEAR - ESPECIALLY GIVEN THE EXPECTATION FOR 2M TEMPS
TO BE MARGINAL AROUND 30-31.

A SECOND BATCH OF LESS ORGANIZED/SHOWERY PRECIP IS LIKELY BY
THURSDAY AFTERNOON COINCIDENT WITH THE ARRIVAL OF THE PARENT WAVE
ALOFT. A FEW HOURS OF MIXED PRECIP WILL ONCE AGAIN BE POSSIBLE AS
DEEPER COLD AIR WILL NOT ARRIVE UNTIL LATE FRIDAY EVENING. IT
REMAINS TO BE SEEN EXACTLY WHAT THE CHARACTER OF ANY DOWN TIME
BETWEEN THE MAIN EVENT AND THIS SECONDARY BATCH WILL BE AND HOW
WIDESPREAD PRECIP WILL BE THURSDAY EVENING. THUS, AN EVENTUAL
EXTENSION TO THE WARNING TO COVER THURSDAY AFTERNOON IS IN PLAY. AT
THIS TIME, HOWEVER, CONFIDENCE IS INSUFFICIENT TO WARRANT EXTENDING
THE WARNING AN ADDITIONAL 9-12 HOURS FROM ITS CURRENT EXPIRATION
TIME.

MARINE...

A FRONTAL BOUNDARY WILL STALL ACROSS THE SOUTHERN GREAT LAKES TODAY
AS WEAK LOW PRESSURE RIPPLES EAST OF THE AREA. ANOTHER DEVELOPING LOW
PRESSURE SYSTEM OVER THE PLAINS WILL TRACK EASTWARD ALONG THIS FRONT
WHILE STRENGTHENING. THIS LOW WILL THEN TRACK EAST OF THE CENTRAL
GREAT LAKES THURSDAY NIGHT. THIS SYSTEM WILL BRING A WINTRY MIX OF
PRECIPITATION TO MUCH OF LAKE HURON WITH RAIN FROM SOUTHERN LAKE
HURON SOUTH TO WESTERN LAKE ERIE.

A TIGHT SURFACE PRESSURE GRADIENT WILL PRODUCE STRONG EASTERLY FLOW
AHEAD OF THE SYSTEM THAT WILL BACK TO THE NORTHWEST FRIDAY BEHIND
THE PASSING LOW. GALE FORCE WIND GUSTS CAN BE EXPECTED OVER THE
NORTHERN PARTS OF LAKE HURON TONIGHT INTO THURSDAY WITHIN THE EAST
TO NORTHEAST FLOW  NORTH OF THIS FRONTAL BOUNDARY. A GALE WARNING
REMAINS IN EFFECT IN ANTICIPATION OF THESE CONDITIONS.

HYDROLOGY...

A COLD FRONT WILL STALL ALONG THE MICHIGAN AND OHIO STATE LINE TODAY
BEFORE LIFTING BACK NORTH INTO SOUTHEAST LOWER MICHIGAN LATE TONIGHT
INTO THURSDAY AS STRONG LOW PRESSURE ENCROACHES ON THE AREA FROM THE
MIDWEST. THIS WILL RESULT IN RAINFALL AMOUNTS OF UP TO HALF AN INCH
OR THE SOUTHERN FORECAST AREA THROUGH TONIGHT WITH PRECIPITATION
AMOUNTS UP TO THREE QUARTERS OF AN INCH FROM THE SAGINAW VALLEY TO
THE THUMB WHERE SNOW TODAY WILL TRANSITION TO SLEET AND FREEZING
RAIN TONIGHT.

THE LOW PRESSURE CENTER WILL THEN CROSS THE AREA THURSDAY BEFORE
EXITING TO THE EAST THURSDAY NIGHT BRINGING ADDITIONAL RAINFALL OF
UP TO AN INCH. THIRTY SIX HOUR RAINFALL TOTALS WITH THIS SYSTEM WILL
RANGE BETWEEN ONE AND TWO INCHES. RAINFALL OF THIS MAGNITUDE WILL
LEAD TO PONDING ON ROADWAYS AND ALSO MINOR FLOODING OF LOW LYING
AREAS...DRAINAGES AND SMALL CREEKS. WHILE MAIN RIVERS ARE EXPECTED TO
HAVE SIGNIFICANT WITHIN BANK RISES...FLOOD WARNINGS ARE NOT
EXPECTED AT THIS TIME.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING UNTIL 11 AM EDT THURSDAY FOR MIZ047>049-
     053>055.

LAKE HURON...GALE WARNING FROM 10 PM THIS EVENING TO 8 PM EDT THURSDAY FOR
     LHZ361>363-421-422-441-462.

     SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR LHZ421-422-
     441.

     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR LHZ442-443.

LAKE ST CLAIR...NONE.
MICHIGAN WATERS OF LAKE ERIE...NONE.
&&

AVIATION.....SF
UPDATE.......HLO
DISCUSSION...JVC
MARINE.......DG
HYDROLOGY....

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Mar 23, 1:28 AM EST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
228 AM EDT WED MAR 23 2016

MIZ047>049-053>055-240630-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-
228 AM EDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WARNING IS IN EFFECT. SEE THE LATEST URGENT WINTER
WEATHER MESSAGE FOR DETAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ060>063-240630-
SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-
228 AM EDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN MAY BRIEFLY MIX WITH FREEZING RAIN OR SNOW TODAY. NO
ACCUMULATION IS EXPECTED. IMPACTS ARE FORECAST TO REMAIN NORTH OF
THE I-69 CORRIDOR AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ068>070-075-076-082-083-240630-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
228 AM EDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-240630-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
228 AM EDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

GALE WARNINGS AND SMALL CRAFT ADVISORIES ARE IN EFFECT. SEE THE
FORECAST FOR DETAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GALE WARNINGS AND SMALL CRAFT ADVISORIES ARE IN EFFECT. SEE THE
FORECAST FOR DETAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

JVC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Midland

When
March 23, 12:00 PM EST to March 24, 8:00 AM EST
Where
Midland forecast zone
Reported by
Trained Spotter
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

Winter Storm, Bay

When
March 23, 12:00 PM EST to March 24, 8:00 AM EST
Where
Bay forecast zone
Reported by
Trained Spotter
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620748, 620749.